Mississippi, 2023

Hail and Damaging Wind in Mississippi, March 1, 2023

March 1, 2023 · NWS JAN · 3 events in 1 county or zone

A lone supercell thunderstorm moved across Bolivar County and produced a swath of large hail and damaging wind. The largest hail was around 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$254,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A lone supercell thunderstorm moved across Bolivar County and produced a swath of large hail and damaging wind. The largest hail was around 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 1, 6:14 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 1, 6:14 PM CST, 3 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
614 PM CST Wed Mar 1 2023

...New AVIATION...

.DISCUSSION...
Issued at 331 PM CST Wed Mar 1 2023

Tonight...

Model guidance highlights a shortwave trough racing across central
Arkansas later this evening. This should help nudge the frontal
boundary toward central AR/TN/KY while clipping the northern parts
of our CWA by tonight. Because of this, areas north of I-20 could
see some isolated severe thunderstorms. Damaging wind gusts and
quarter size hail will be the primary concern with these storms
heading into the overnight hours. A brief tornado cannot be ruled
out. Expect overnight lows to drop into the upper 60s across most of
our forecast area. /CRJ/

Late week-early next week (Thursday-next Tuesday):

Strong closed low moving through N Mexico & quickly ejecting E
across W TX into Thurs aftn. Deep synoptic trough will be digging
down into the S Plains to ArkLaTex, with anomalous upper
jet/favorable jet dynamics (i.e. right entrance region of 100-130kt
500mb jet) digging across the area. This is leading to strong
cyclogenesis, with rapidly deepening sfc low nearly 990mb across E
TX, ~980-985mb in N AR into the Ozarks & mid MS Valley. This will
help drive a very strong cold front across the region late Thurs
night & move E into Fri. Strong lapse rates will build in across the
area on Thurs but capping should limit much in the way of more
vigorous convection into Thurs night. As the core of the upper low
dives across ArkLaTex into the Mid-S overnight through midday
Friday, a strongly forced line of storms is expected to move in from
the west. Very strong shear, with anomalous low-level flow of +50-
60kts @ 850mb, a fast moving squall line/QLCS will move across the
area. With capping & overnight timing, this strongly forced but thin
line could still pack a punch, bringing wind gusts nearly 70mph &
tornadoes, especially in any areas of line breaks & E-NE bowing
segments. Strong clockwise curved hodographs & around +300-500 m2/s2
SRH. Lead convection should be limited but majority will be in any
embedded circulations confined to the line. A strong tornado can't
be ruled out Main adjustments to the HWO were to pull the "Enhanced"
wording further W towards the I-55 corridor/Jackson Metro but kept
the "Slight" into E MS into the Hwy 45 corridor. Timing looks to be
similar, mainly around or just after midnight west of the MS River,
near or just before daybreak in the I-55 corridor & just after
daybreak to mid-morning into E MS. In addition, nearly a 7-10mb
pressure gradient & strong low-level flow will support strong
gradient winds, with widespread gusts near or in excess of 40mph &
sustained winds nearly 25-35mph, especially in the along & N of I-
20. Expanded the "Elevated" area for gradient winds in the HWO & a
wind advisory will likely be needed as we get closer..

For forecast elements, expect these rain & storms to persist across
the N half of the area Thurs aftn, with increased warmth into the
low 80s, before the front & squall line moves out of the region by
mid-morning Friday & all rain chances come to an end by midday
Friday. Strong mixing & tight gradient, in combination with
persistent strong low-level flow, expect some gusts could approach
40-50mph, especially into the NW Delta. A categorical upgrade may be
needed as we get closer & High Wind warning for gusts can't be ruled
out.

In the wake, quiet conditions with mainly zonal flow & WNW low-level
flow. In the wake, cooler low-level thermo profiles will support
cool highs in the mid-upper 60s-low 70s Fri into the start of the
weekend on Saturday. With sfc high building across & light
winds/limited clouds, temps will radiate into the mid-upper 40s. As
low-level ridge builds E, some increased WAA & moderating
temperatures are expected into late weekend & early next week, with
some increased chances for WAA showers into next week. /DC/

&&

.AVIATION...
(00Z TAFS)
Issued at 607 PM CST Wed Mar 1 2023

Scattered to numerous SHRA/TSRA wl continue to spread across the
HWY 82 corridor and affect TAF sites there through 09Z. Elsewhere,
VFR conditions wl prevail until after 06Z when MVFR cigs are
expected to develop area. MVFR cigs wl prevail areawide by 09z and
continue until improving by 18Z. VFR conditions and a gusty south
wind to 20kts wl prevail Thursday aftn. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  82  62  71 /  20  60  80  30
Meridian      67  81  66  74 /  20  50  60  40
Vicksburg     68  83  60  70 /  30  60  90  20
Hattiesburg   68  83  68  76 /  10  10  50  20
Natchez       68  84  60  70 /  10  30  90  20
Greenville    67  77  59  65 /  70  80  90  30
Greenwood     68  78  61  67 /  70  80  90  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

CR/DC/22
Hazardous weather outlook, Mar 1, 3:13 PM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
313 PM CST Wed Mar 1 2023

ARZ074-075-MSZ025-027-029-034-021200-
Ashley-Chicot-Leflore-Carroll-Webster-Washington-
313 PM CST Wed Mar 1 2023

This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, severe thunderstorms
are possible. Some thunderstorms could produce damaging winds to
60 mph and large hail, possibly greater the golf ball size. A
tornado can not be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

Severe storms are likely across the outlook area late Thursday
night into early Friday.  Severe storms will be capable of
producing tornadoes, some possibly strong, damaging wind gusts up
to 70 mph, and hail up to  half dollar size.  While the entire
outlook area will see a risk of severe weather, the greatest risk
for severe storms will extend from Louisiana and Arkansas
eastward across portions of central and northern Misssissippi.
Timing of severe weather will be from midnight through day break
Friday west of Interstate 55, through mid morning Friday east of
Interstate 55.

(https://www.weather.gov/images/jan/graphicast/2.png)
Sustained winds of 25 to 35 mph, with gusts over 40 mph are
expected across much of the outlok area Thursday evening into
Friday.  This could result in a few downed trees and power lines.
Travel will also be difficult for those in high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/3.png)
Flooding will remain possible across northern portions of
Mississippi  through Thursday night.  One to two inches of rain
could fall in a short period of time, resulting in localized
flash flooding of mainly urban and low lying areas.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Thursday night through
Friday.

MSZ018-019-026-021200-
Bolivar-Sunflower-Grenada-
313 PM CST Wed Mar 1 2023

This hazardous weather outlook is for portions of north central
Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

FLOODING
THREAT...Limited
TIMING...Tonight

The rest of this afternoon through tonight, severe thunderstorms
are possible. Some thunderstorms could produce damaging winds to
60 mph and large hail, possibly greater the golf ball size. A
tornado can not be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight, localized flash flooding is possible, particularly in
low lying and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/4.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...
..
Severe storms are likely across the outlook area late Thursday
night into early Friday.  Severe storms will be capable of
producing tornadoes, some possibly strong, damaging wind gusts up
to 70 mph, and hail up to  half dollar size.  While the entire
outlook area will see a risk of severe weather, the greatest risk
for severe storms will extend from Louisiana and Arkansas
eastward across portions of central and northern Misssissippi.
Timing of severe weather will be from midnight through day break
Friday west of Interstate 55, through mid morning Friday east of
Interstate 55.

(https://www.weather.gov/images/jan/graphicast/2.png)
Sustained winds of 25 to 35 mph, with gusts over 40 mph are
expected across much of the outlok area Thursday evening into
Friday.  This could result in a few downed trees and power lines.
Travel will also be difficult for those in high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/3.png)
Flooding will remain possible across northern portions of
Mississippi  through Thursday night.  One to two inches of rain
could fall in a short period of time, resulting in localized
flash flooding of mainly urban and low lying areas.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Thursday night through
Friday.

LAZ007>009-015-MSZ028-030>033-035>042-021200-
Morehouse-West Carroll-East Carroll-Richland-Montgomery-Clay-
Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-
313 PM CST Wed Mar 1 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
northeast Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

Severe storms are likely across the outlook area late Thursday
night into early Friday.  Severe storms will be capable of
producing tornadoes, some possibly strong, damaging wind gusts up
to 70 mph, and hail up to  half dollar size.  While the entire
outlook area will see a risk of severe weather, the greatest risk
for severe storms will extend from Louisiana and Arkansas
eastward across portions of central and northern Misssissippi.
Timing of severe weather will be from midnight through day break
Friday west of Interstate 55, through mid morning Friday east of
Interstate 55.

(https://www.weather.gov/images/jan/graphicast/2.png)
Sustained winds of 25 to 35 mph, with gusts over 40 mph are
expected across much of the outlok area Thursday evening into
Friday.  This could result in a few downed trees and power lines.
Travel will also be difficult for those in high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/3.png)
Flooding will remain possible across northern portions of
Mississippi  through Thursday night.  One to two inches of rain
could fall in a short period of time, resulting in localized
flash flooding of mainly urban and low lying areas.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Thursday night through
Friday.

LAZ016-023>026-MSZ043>066-072>074-021200-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
313 PM CST Wed Mar 1 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

Severe storms are likely across the outlook area late Thursday
night into early Friday.  Severe storms will be capable of
producing tornadoes, some possibly strong, damaging wind gusts up
to 70 mph, and hail up to  half dollar size.  While the entire
outlook area will see a risk of severe weather, the greatest risk
for severe storms will extend from Louisiana and Arkansas
eastward across portions of central and northern Misssissippi.
Timing of severe weather will be from midnight through day break
Friday west of Interstate 55, through mid morning Friday east of
Interstate 55.

(https://www.weather.gov/images/jan/graphicast/2.png)
Sustained winds of 25 to 35 mph, with gusts over 40 mph are
expected across much of the outlok area Thursday evening into
Friday.  This could result in a few downed trees and power lines.
Travel will also be difficult for those in high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/3.png)
Flooding will remain possible across northern portions of
Mississippi  through Thursday night.  One to two inches of rain
could fall in a short period of time, resulting in localized
flash flooding of mainly urban and low lying areas.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
night through Friday.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The radar

The Little Rock radar (KLZK), 154 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Bolivar

When
March 1, 9:25 PM CST to 9:43 PM CST
Where
Bolivar County, 0.9 mi NW of Waxhaw to 1.8 mi NW of Winstonville
Measured
3 in hail
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
33.930, -90.990

Large hail up to the size of golf balls to slightly larger than baseballs fell in a swath across portions of northern Bolivar County. The largest reported hail stone was 3.00 inches in diameter.

Thunderstorm Wind, Bolivar

When
March 1, 9:45 PM CST
Where
Bolivar County, 0.69 mi S of Gunnison
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.940, -90.950

A large tree was blown down on a road.

Lightning, Bolivar

When
March 1, 9:45 PM CST
Where
Bolivar County, 0.57 mi E of Shelby
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.950, -90.770

A lightning strike resulted in a shed catching fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091453, 1101699, 1101700.